Alert archive / California / Special Weather Statements in 2012

Special Weather Statement, NWS Reno, NV

May 14, 2012Lassen County, California

NWS Reno, NV issued this special weather statement at May 14, 2012, 3:21 PM PDT for Lassen County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2012, 3:21 PM PDT (22:21 UTC)
Expired
May 14, 2012, 3:45 PM PDT
In force
24 min
Issued by
NWS Reno, NV

County Lassen County, CA

The radar

The Beale AFB radar (KBBX), 127 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WWUS85 KREV 142221
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT MON MAY 14 2012

CAZ071-142245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
321 PM PDT MON MAY 14 2012

...STRONG THUNDERSTORM NEAR HIGHWAY 44...

AT 312 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND...
OR 17 MILES NORTH OF CHESTER...AND MOVING NORTHWEST AT 25 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...POSSIBLE HAIL...AND STRONG 
GUSTY WINDS UP TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...CA 44 AT SHASTA-LASSEN CO LINE.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 44 BETWEEN BOGARD AND 
THE SHASTA COUNTY LINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS 
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT 
IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON 
YOUR HEADLIGHTS.

&&

LAT...LON 4076 12132 4057 12107 4044 12123 4045 12125
      4054 12125 4059 12134 4075 12134
TIME...MOT...LOC 2218Z 133DEG 24KT 4058 12123

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at May 14, 2:48 PM PDT, 33 minutes earlier.

Area forecast discussion, May 14, 2:48 PM PDT, 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
248 PM PDT MON MAY 14 2012

.SHORT TERM...
UPPER LOW HAS MOVED INTO NRN CA A LITTLE SLOWER THAN ORIGINALLY
FORECAST. THIS HAS DELAYED INITIAL STORM DEVELOPMENT. STORMS ARE
NOW DEVELOPING FROM ROUGHLY SIERRAVILLE NORTH AND NORTHWEST INTO
WESTERN LASSEN COUNTY. LOW LVL WINDS HAVE NOT INCREASED OVER THE
WESTERN HALF OF THE AREA YET. WILL DROP THE LAKE WIND ADVISORIES
WITH THIS FORECAST. EVEN IF WINDS INCREASE AROUND PYRAMID LAKE
EARLY THIS EVENING...ACTIVITY ON THE LAKE TYPICALLY ENDS BY
SUNSET. OVER THE EASTERN CWA THE WINDS HAVE INCREASED ADD WILL ADD
A MENTION OF BLOWING DUST TO SOME AREAS EAST OF HIGHWAY 95.

AS THE UPPER LOW MOVES A LITTLE CLOSER...INCREASING UPPER LVL
DIVERGENCE SHOULD ALLOW FOR MORE STORM DEVELOPMENT THIS EVENING.
WHILE THE INDIVIDUAL CELLS LIFT NW AND WEST...ALL THE ACTIVITY
SHOULD TRANSLATE TO THE EAST LATER THIS EVENING AS THE UPPER LOW
MOVES EAST. LOW LVL CONVERGENCE SHOULD BE CONCENTRATED JUST NORTH
OF THE MID LVL LOW CENTER SO IT IS POSSIBLE THAT STORMS WILL
CONTINUE TO DEVELOP ALONG A SFC BOUNDARY JUST NORTH OF THE LOW
THROUGH THE EVENING. THIS SHOULD RESULT IN SOME PCPN ACTUALLY
REACHING THE GROUND LATER THIS EVENING. THE BEST UPPER LVL
INSTABILITY SHOULD REMAIN ACROSS THE NRN 1/3 OF THE CWA SO HAVE
LEFT MENTION OF SCATTERED SHOWERS AND TSTMS THERE...WITH LESSER
COVERAGE TO SOUTH...BUT NORTH OF I-80. NAM ESPECIALLY HINTS AT A
WEAK DEFORMATION AREA NORTH OF THE LOW OVERNIGHT WITH SOME
CONTINUED INSTABILITY. BUT ANY WEAK JET SUPPORT IS ENDED
OVERNIGHT. HAVE LEFT MENTION OF ISOLATED TSTMS OVER THE FAR NORTH
ALL NIGHT IN DEFERENCE TO THE UPPER LVL INSTABILITY.

THIS CARRIES OVER TO TUESDAY AS WELL. THE NAM REMAINS A BIT MORE
AGGRESSIVE WITH ACTIVITY DEVELOPING ALONG THE BACK SIDE OF THE
UPPER LOW IN A FAVORED DEFORMATION ZONE TUESDAY AFTERNOON...THE
GFS IS NOT AS AGGRESSIVE. BOTH INDICATE ENOUGH INSTABILITY FOR
CONVECTION SO HAVE OPTED TO ADD ISOLATED TSTMS TO THE FAR NORTH
AGAIN FOR TUESDAY. LOW LVL CONVERGENCE WILL BE MUCH LIKE THIS
EVENING AND CONCENTRATED JUST NORTH AND NORTHWEST OF THE LOW
CENTER.

LOW LVL CONVERGENCE BECOMES A BIT MORE A PLAYER BY WEDNESDAY.
UPPER FLOW BECOMES MORE WESTERLY SO THERE SHOULD BE A LITTLE
DRYING OVER THE FAR WESTERN CWA. BUT RESIDUAL LOW LVL MSTR EAST
OF THE SIERRA NORTH INTO LASSEN COUNTY WILL COMBINE WITH
INITIALLY WEAK LOW/MID FLOW TO ALLOW FOR THE DEVELOPMENT OF
AFTERNOON CU ALONG AND EAST OF THE SIERRA AND NORTH INTO NRN
LASSEN COUNTY. TYPICAL AFTERNOON CONVERGENCE ZONES SHOULD SEE THE
MOST ACTIVITY...BUT BY LATE AFTERNOON/EARLY EVENING THE APPROACH
OF A JET STREAK FROM THE WEST WILL AID LIFT NORTH OF I-80. BY THEN
THE LOW LVL FLOW SHOULD BECOME MORE WESTERLY OVER THE WESTERN
HALF OF THE FORECAST AREA. THIS WILL INDUCE LOW LVL CONVERGENCE
ALONG AND EAST OF HIGHWAY 95 FROM HIGHWAY 50 NORTH...AND STRETCH
TO THE NORTH TOWARD GERLACH AND CEDARVILLE. THUS HAVE EXPANDED THE
AREA OF THUNDER FOR WEDNESDAY TO THE NORTH.

UPPER FLOW INCREASES MORE FOR THURSDAY AHEAD OF A LONG WAVE TROF.
THIS SHOULD LIMIT ANY CONVECTION SOUTH OF I-80. TO THE NORTH FLOW
WILL NOT BE QUITE AS STRONG...SO SOME CONVECTION IS POSSIBLE
STARTING IN THE LASSEN CONVERGENCE ZONE. THIS SHOULD CARRY INTO
THURSDAY NIGHT. MLF

.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER LEVEL TROUGH AXIS SHIFTS EAST WHICH WILL RESULT IN POSTFRONTAL
NORTHERLY WINDS AND COOLER TEMPERATURES NEAR SEASONAL AVERAGES ON
FRIDAY. RIDGING PATTERN THEN BUILDS IN FOR THE REMAINDER OF THE
WEEKEND RESULTING IN LIGHT BREEZES, DRY WEATHER, AND A WARMING TREND
INTO THE START OF NEXT WEEK.

MAIN CHANGES TO THE FORECAST WERE TO TRIM THE AREAL EXTENT OF TS
CHANCES ON FRIDAY AND TO WARM TEMPERATURES ON SUNDAY. LINGERING LOW
LEVEL MOISTURE AND INSTABILITY WILL REMAIN ALONG THE PASSING SURFACE
COLD FRONT MAINLY NORTH OF HWY 50 FRIDAY WITH AN ISOLATED TS
POSSIBLE IN THIS REGION. INSTABILITY DECREASES FRIDAY EVENING AS
TROUGH TRACKS EAST AND WILL LEAVE US DRY THROUGH MONDAY.

UPPER LEVEL TROUGH OVER THE EPAC WILL THEN BEGIN TO INFLUENCE THE
REGION MONDAY AS UPPER LEVEL SW FLOW DEVELOPS DOWNSTREAM OF THE
TROUGH AXIS. LATEST GFS RUN BRINGS THE TROUGH IN FASTER THAN ALL
OTHER GLOBAL MODELS WITH A FAIR AMOUNT OF SPREAD AMONGST ENSEMBLE
MEMBERS. REGARDLESS, ANOTHER WARM DAY AND AN INCREASE IN SW-W
SURFACE WINDS AS TROF ENHANCES THE SURFACE PRESSURE GRADIENT. FUENTES
&&

.AVIATION...
AFTERNOON CUMULUS BUILDS EXPECTED ACROSS THE SIERRA INTO EARLY
EVENING. MAIN THREAT FOR THUNDERSTORMS EXPECTED TO REMAIN JUST NORTH
OF THE TAHOE TERMINALS THIS AFT/EVE. GUSTY AFTERNOON WINDS WILL
PERSIST INTO EARLY EVENING AND DIMINISH OVERNIGHT. FUENTES
&&

.FIRE WEATHER...
THUNDERSTORMS ARE BEGINNING TO DEVELOP THIS AFTERNOON, AS THE LOW
CONTINUES TO MOVE EAST. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE
EXPECTED NORTH OF INTERSTATE 80, WITH THE BEST COVERAGE FROM A
SUSANVILLE-GERLACH LINE NORTHWARD. DRY LOW LEVELS AND FAST MOVING
THUNDERSTORMS WILL RESULT IN INITIALLY DRY THUNDERSTORMS, BUT AS
STORMS TRAIN ACROSS THE SAME AREAS, THE ATMOSPHERE WILL MOISTEN AND
A HYBRID OF WET AND DRY STORMS ARE LIKELY. STILL, AM NOT
ANTICIPATING WETTING RAINS WITH ANY OF THE STORMS AND THEREFORE WILL
CONTINUE THE RED FLAG WARNING FOR DRY THUNDERSTORMS IN THE SURPRISE
VALLEY, EASTERN LASSEN COUNTY, AND NORTHERN WASHOE COUNTY THROUGH
THIS EVENING.

EXTREMELY POOR RELATIVE HUMIDITY RECOVERIES ARE LIKELY SOUTH OF
HIGHWAY 50, WITH THE ONLY AREA NORTH OF 50 BEING EAST OF HIGHWAY
95, TONIGHT INTO TUESDAY MORNING. RELATIVE HUMIDITIES READINGS
MAY RECOVER JUST BEFORE SUNRISE, BUT OVERALL EXPECT WIDESPREAD
POOR RECOVERIES THROUGH THE MAJORITY OF THE NIGHT. DF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 7 PM PDT THIS EVENING NVZ458.

CA...RED FLAG WARNING UNTIL 7 PM PDT THIS EVENING CAZ270-278.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 14, 9:41 AM PDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
941 AM PDT MON MAY 14 2012

CAZ070>073-NVZ001>005-150600-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
941 AM PDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE NEAR THE CALIFORNIA COAST WILL CONTINUE TO
TRACK EASTWARD AND MOVE ACROSS THE REGION MONDAY CREATING A
FAVORABLE SETUP TO PRODUCE ISOLATED THUNDERSTORMS. LIMITED
MOISTURE AND FAST MOVING STORMS WILL RESULT IN AN INCREASED RISK
OF THUNDERSTORMS WITH LITTLE PRECIPITATION.

A RED FLAG WARNING IS IN EFFECT MONDAY AFTERNOON FOR DRY THUNDERSTORMS
AN GUSTY WINDS FOR EASTERN LASSEN COUNTY...SURPRISE VALLEY...AND
NORTHERN WASHOE COUNTY. PLEASE REFER TO WWUS85 KREV RNORFWREV FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE
NORTHERN AREAS...TRANSITIONING TO LEFTOVER SHOWERS THROUGH TUESDAY
EVENING AS THE UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY MOVES EAST.

TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A SLIGHT CHANCE FOR
THUNDERSTORMS THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE
ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 14, 3:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT MON MAY 14 2012

CAZ071-142245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
321 PM PDT MON MAY 14 2012

...STRONG THUNDERSTORM NEAR HIGHWAY 44...

AT 312 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND...
OR 17 MILES NORTH OF CHESTER...AND MOVING NORTHWEST AT 25 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...POSSIBLE HAIL...AND STRONG
GUSTY WINDS UP TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...CA 44 AT SHASTA-LASSEN CO LINE.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 44 BETWEEN BOGARD AND
THE SHASTA COUNTY LINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON
YOUR HEADLIGHTS.

&&

LAT...LON 4076 12132 4057 12107 4044 12123 4045 12125
      4054 12125 4059 12134 4075 12134
TIME...MOT...LOC 2218Z 133DEG 24KT 4058 12123

TF

Nearby

Special Weather Statements in California, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.